PDA

View Full Version : Seems like we're going backwards



Sydneys Mom
20th June 2011, 08:52 PM
Because of all the medications Sydney's on (including 3 diuretics!) he's been having some accidents. I feel so bad for him. It's not just urination, but loose stools too. So, we've gone back to closing off areas of the house, like when he was a puppy, when we have to leave, "just in case". It doesn't happen all the time, we take him outside just before we leave so he can take care of business and he's never left alone for more than 2-3 hours. I think it's just as hard on him as it is on us. :(

Karlin
20th June 2011, 11:22 PM
Generally with the diuretics, they need to get outside to pee about 30 minutes after taking one, and sometimes a second time another 30 min or so later. Also not to be given just before bedtime. :)

Sydneys Mom
20th June 2011, 11:43 PM
Generally with the diuretics, they need to get outside to pee about 30 minutes after taking one, and sometimes a second time another 30 min or so later.

That's exactly what I noticed. I space out his meds for 12 hrs. apart and work my schedule around that so I'm home for AT LEAST an hour, usually more, after his AM pills and he gets his PM pills about 2 hours before bed. If he needs to go out during the night, he's really good about letting us know, but still, some accidents happen and I know Sydney tries his best.

Pat
20th June 2011, 11:46 PM
I am writing a long post on diuretics but won't get it finished until tonight. It talks about duration of effect and time to greatest effect among other things so that might be helpful. Couple of things:

Sydney is not on three diuretics but only on two (unless you've added another drug that you didn't mention in previous posts) - furosemide and spironolactone. Sildenafil (Viagra) is not a diuretic and doesn't have any effect of diuresis. You mentioned in another post that you thought that drug was helping with ascites but that would be coincidental and not related to starting the sildenafil. Sildenafil only addresses pulmonary hypertension and addresses shortness of breath caused by PH.

Furosemide has the greatest effect from about 30 minutes until two hours after oral administration. I would give the drug and let the dog out after 30 minutes and then again after another hour to hour and a half and then my dogs would generally be good for 6-8 hours. So I'd time the meds to when I could accommodate the greatest urgency. It is totally worn off after about six hours. This is why once daily administration should not be done - it is like wringing out a mop once a day and then letting the mop accumulate water until it is sopping wet again. The goal is more gentle, CONTINUOUS diuresis rather than "completely wet and then completely dry" so you start with at least twice a day administration and it can go up to every 8 hours or even every 6 hours. Goal is to dose at the lowest effective dose, so you would start out with, for example, 12.5 mg twice a day (rather than 25 mg once a day) and then you'd increase the dosage from there to a higher amount every 12 hours or moving dosage to every 8 or 6 hours. I'll give quotes from veterinary cardiology and drug textbooks in my longer post.

The loose stools are likely not related to medication side effects or diuretics. Whenever you are dealing with ascites, the excess fluid in the gut will result in watery stools among other things. When my Capers was at this point, I gave a low daily dose of metronidazole (with the blessing of my cardiologist) which helped to prevent this.

More later,

Pat

Pat
20th June 2011, 11:58 PM
I am writing a long post on diuretics but won't get it finished until tonight. It talks about duration of effect and time to greatest effect among other things so that might be helpful. Couple of things:

Sydney is not on three diuretics but only on two (unless you've added another drug that you didn't mention in previous posts) - furosemide and spironolactone. Sildenafil (Viagra) is not a diuretic and doesn't have any effect of diuresis. You mentioned in another post that you thought that drug was helping with ascites but that would be coincidental and not related to starting the sildenafil. Sildenafil only addresses pulmonary hypertension and addresses shortness of breath caused by PH.

Furosemide has the greatest effect from about 30 minutes until two hours after oral administration. I would give the drug and let the dog out after 30 minutes and then again after another hour to hour and a half and then my dogs would generally be good for 6-8 hours. So I'd time the meds to when I could accommodate the greatest urgency. It is totally worn off after about six hours. This is why once daily administration should not be done - it is like wringing out a mop once a day and then letting the mop accumulate water until it is sopping wet again. The goal is more gentle, CONTINUOUS diuresis rather than "completely wet and then completely dry" so you start with at least twice a day administration and it can go up to every 8 hours or even every 6 hours. Goal is to dose at the lowest effective dose, so you would start out with, for example, 12.5 mg twice a day (rather than 25 mg once a day) and then you'd increase the dosage from there to a higher amount every 12 hours or moving dosage to every 8 or 6 hours. I'll give quotes from veterinary cardiology and drug textbooks in my longer post.

The loose stools are likely not related to medication side effects or diuretics. Whenever you are dealing with ascites, the excess fluid in the gut will result in watery stools among other things. When my Capers was at this point, I gave a low daily dose of metronidazole (with the blessing of my cardiologist) which helped to prevent this.

More later,

Pat

Sydneys Mom
21st June 2011, 12:10 AM
Sydney is not on three diuretics but only on two (unless you've added another drug that you didn't mention in previous posts) - furosemide and spironolactone.

True, I missed typed.


Goal is to dose at the lowest effective dose, so you would start out with, for example, 12.5 mg twice a day (rather than 25 mg once a day) and then you'd increase the dosage from there to a higher amount every 12 hours or moving dosage to every 8 or 6 hours.

Sydney is currently on 25mg twice a day each of furosemide and spironolactone.


The loose stools are likely not related to medication side effects or diuretics. Whenever you are dealing with ascites, the excess fluid in the gut will result in watery stools among other things. When my Capers was at this point, I gave a low daily dose of metronidazole (with the blessing of my cardiologist) which helped to prevent this.

I didn't know this. I'll speak to the cardiologist about it.